MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 40MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 40MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122540
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Hip Fracture (2349); Arthralgia (2355); Metal Related Pathology (4530)
Date of Event 08/04/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that the plaintiff underwent a right hip revision surgery on (b)(6) 2021 due to metallosis, with purulent looking fluid present.The patient also presented hip pain, elevated serology, and fracture of his lesser trochanter.During the revision surgery, abundant greenish/yellowish fluid was noticed in the hip.A thorough debridement was performed, and all the components were explanted.The patient was transferred to the recovery room in stable condition.The primary right tha was performed on (b)(6) 2011.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed due to metallosis with purulent looking fluid present, hip pain, elevated serology, and fracture of his lesser trochanter.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the hemi head, the sleeve and the liner.However, as the devices are no longer sold, no action is to be taken.No other similar complaints were found for the acetabular shell and the stem.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product instructions for use found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.Although fracture of his lesser trochanter was noted as a surgical indication, the revision operative report did not note findings consistent with a fracture.It cannot be determined to what extent the trochanter impingement upon the pelvis, may have contributed to the reported events.With the information provided the clinical root cause of the reported pain, elevated serology, and metallosis with purulent looking fluid cannot be confirmed.It cannot be concluded the reported clinical reactions were associated with a mal performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 40MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16372587
Report Number3005975929-2023-00008
Device Sequence Number6757674
Product Code KWL
UDI-Device Identifier00885556070116
UDI-Public885556070116
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/29/2014
Device Catalogue Number74122540
Device Lot Number09FW08737
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/20/2023
Supplement Date Received by Manufacturer03/15/2023
Initial Report FDA Received Date02/14/2023
Supplement Report FDA Received Date03/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/30/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71335552/R3 3 HOLE ACET SHELL 52MM; 71341152/R3 40MM ID US COCR LNR 52MM; 71356003/ANTHOLOGY SO POROUS SIZE 3; 74222200/MODULAR SLEEVE {} PLUS 0MM 12/14
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient SexMale